Advertisement

Diabolical Entropy

  • Neil DobbsEmail author
  • Nicolae Mihalache
Article
  • 9 Downloads

Abstract

Milnor and Thurston’s famous paper proved monotonicity of the topological entropy for the real quadratic family. Guckenheimer showed that it is Hölder continuous. We obtain a precise formula for the Hölder exponent at almost every quadratic parameter. Furthermore, the entropy at most parameters is proven to be in a set of Hausdorff dimension smaller than one, while most values of the entropy arise from a set of parameters of dimension smaller than one.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

The authors thank Magnus Aspenberg, Viviane Baladi, Michael Benedicks, Davoud Cheraghi, Jean-Pierre Eckmann, Jacek Graczyk, Hans Koch and Masato Tsujii for helpful comments and conversations and the referees for insightful reports.

References

  1. 1.
    Avila, A., Moreira, C.G.: Statistical properties of unimodal maps: physical measures, periodic orbits and pathological laminations. Publ. Math. Inst. Hautes Études Sci. (101), 1–67 (2005)Google Scholar
  2. 2.
    Avila A., Moreira C.G.: Statistical properties of unimodal maps: the quadratic family. Ann. Math. (2) 161(2), 831–881 (2005)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bandtlow, O.F., Rugh, H.H.: Entropy continuity for interval maps with holes. Ergodic Theory and Dynamical Systems, 1–26 (2017)Google Scholar
  4. 4.
    Benedicks M., Carleson L.: The dynamics of the H énon map. Ann. Math. (2) 133(1), 73–169 (1991)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bishop, C.J., Peres, Y.: Fractals in probability and analysis, volume 162 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2017)Google Scholar
  6. 6.
    Blokh A.M., Lyubich M.Y.: Measurable dynamics of S-unimodal maps of the interval. Ann. Sci. École Norm. Sup. (4) 24(5), 545–573 (1991)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Brucks K., Misiurewicz M.: The trajectory of the turning point is dense for almost all tent maps. Ergod. Theory Dyn. Syst. 16(6), 1173–1183 (1996)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bruin H.: Non-monotonicity of entropy of interval maps. Phys. Lett. A 202(5-6), 359–362 (1995)ADSMathSciNetzbMATHGoogle Scholar
  9. 9.
    Bruin H.: For almost every tent map, the turning point is typical. Fund. Math. 155(3), 215–235 (1998)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bruin H., Holland M., Nicol M.: Livšic regularity for Markov systems. Ergod. Theory Dyn. Syst. 25(6), 1739–1765 (2005)zbMATHGoogle Scholar
  11. 11.
    Bruin H., Holland M., Nicol M.: Livšic regularity for Markov systems. Ergod. Theory Dyn. Syst. 25(6), 1739–1765 (2005)zbMATHGoogle Scholar
  12. 12.
    Bruin H., van Strien S.: Monotonicity of entropy for real multimodal maps. J. Am. Math. Soc. 28(1), 1–61 (2015)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Carminati C., Tiozzo G.: The local Hölder exponent for the dimension of invariant subsets of the circle. Ergod. Theory Dyn. Syst. 37(6), 1825–1840 (2017)zbMATHGoogle Scholar
  14. 14.
    Collet P., Eckmann J.-P.: On the abundance of aperiodic behaviour for maps on the interval. Commun. Math. Phys. 73(2), 115–160 (1980)ADSMathSciNetzbMATHGoogle Scholar
  15. 15.
    de Melo, W., van Strien, S.: One-dimensional dynamics, volume 25 of Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)]. Springer, Berlin (1993)Google Scholar
  16. 16.
    Dobbs N.: Visible measures of maximal entropy in dimension one. Bull. Lond. Math. Soc. 39(3), 366–376 (2007)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Dobbs N.: On cusps and flat tops. Ann. Inst. Fourier (Grenoble) 64(2), 571–605 (2014)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Dobbs, N., Todd M.: Free energy jumps up. Preprint arXiv:1512.09245, (2015)
  19. 19.
    Douady, A.: Topological entropy of unimodal maps: monotonicity for quadratic polynomials. In: Real and complex dynamical systems (Hillerød, 1993), volume 464 of NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., pp. 65–87. Kluwer Academic Publisher, Dordrecht, (1995)Google Scholar
  20. 20.
    Dudko, D., Schleicher, D.: Core entropy of quadratic polymonials. Preprint arXiv:1412.8760, (2014)
  21. 21.
    Eckmann J.-P., Wittwer P.: A complete proof of the Feigenbaum conjectures. J. Stat. Phys. 46(3-4), 455–475 (1987)ADSMathSciNetzbMATHGoogle Scholar
  22. 22.
    Freitas J.M.: Continuity of SRB measure and entropy for Benedicks–Carleson quadratic maps. Nonlinearity 18(2), 831–854 (2005)ADSMathSciNetzbMATHGoogle Scholar
  23. 23.
    Graczyk J., Świa̧tek Grzegorz: Generic hyperbolicity in the logistic family. Ann. Math. (2) 146(1), 1–52 (1997)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Guckenheimer, J.: The growth of topological entropy for one-dimensional maps. In: Global Theory of Dynamical Systems (Proceedings of Internatinal Conference, Northwestern University, Evanston, Ill., 1979), volume 819 of Lecture Notes in Math., pp. 216–223. Springer, Berlin (1980)Google Scholar
  25. 25.
    Hofbauer F., Raith P.: The Hausdorff dimension of an ergodic invariant measure for a piecewise monotonic map of the interval. Can. Math. Bull. 35(1), 84–98 (1992)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Inou H.: Extending local analytic conjugacies. Trans. Am. Math. Soc. 363(1), 331–343 (2011)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Isola S., Politi A.: Universal encoding for unimodal maps. J. Stat. Phys. 61(1-2), 263–291 (1990)ADSMathSciNetGoogle Scholar
  28. 28.
    Jakobson M.V.: Absolutely continuous invariant measures for one-parameter families of one-dimensional maps. Commun. Math. Phys. 81(1), 39–88 (1981)ADSMathSciNetzbMATHGoogle Scholar
  29. 29.
    Jiang, Y.: Renormalization and geometry in one-dimensional and complex dynamics, volume 10 of Advanced Series in Nonlinear Dynamics. World Scientific Publishing Co., Inc., River Edge, NJ, (1996)Google Scholar
  30. 30.
    Jonker L., Rand D.: Bifurcations in one dimension. II. A versal model for bifurcations. Invent. Math. 63(1), 1–15 (1981)ADSMathSciNetzbMATHGoogle Scholar
  31. 31.
    Ledrappier F.: Some properties of absolutely continuous invariant measures on an interval. Ergod. Theory Dyn. Syst. 1(1), 77–93 (1981)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Levin G.: On an analytic approach to the Fatou conjecture. Fund. Math. 171(2), 177–196 (2002)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Lyubich, M.: Dynamics of quadratic polynomials. I, II. Acta Math. 178(2):185–247, 247–297 (1997)Google Scholar
  34. 34.
    Lyubich M.: Almost every real quadratic map is either regular or stochastic. Ann. Math. (2) 156(1), 1–78 (2002)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Milnor, J., Thurston W.: On iterated maps of the interval. In: Dynamical systems (College Park, MD, 1986–87), volume 1342 of Lecture Notes in Math., pp. 465–563. Springer, Berlin, (1988)Google Scholar
  36. 36.
    Misiurewicz, M.: Absolutely continuous measures for certain maps of an interval. Inst. Hautes Études Sci. Publ. Math. (53):17–51 (1981)Google Scholar
  37. 37.
    Misiurewicz M.: Jumps of entropy in one dimension. Fund. Math. 132(3), 215–226 (1989)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Misiurewicz, M., Szlenk W.: Entropy of piecewise monotone mappings. In: Dynamical systems, Vol. II—Warsaw, pp. 299–310. Astérisque, No. 50. Soc. Math. France, Paris, (1977)Google Scholar
  39. 39.
    Nowicki T.: Some dynamical properties of S-unimodal maps. Fund. Math. 142(1), 45–57 (1993)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Nowicki T., Sands D.: Non-uniform hyperbolicity and universal bounds for S-unimodal maps. Invent. Math. 132(3), 633–680 (1998)ADSMathSciNetzbMATHGoogle Scholar
  41. 41.
    Perera, M., Perrier A.: Sur l’absolue continuité de l’entropie dans la famille quadratique. Master’s thesis, (2012)Google Scholar
  42. 42.
    Popovici I., Volberg A.: Rigidity of harmonic measure. Fund. Math. 150(3), 237–244 (1996)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Przytycki F.: Accessibility of typical points for invariant measures of positive Lyapunov exponents for iterations of holomorphic maps. Fund. Math. 144(3), 259–278 (1994)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Przytycki, F., Rivera-Letelier, J.: Geometric pressure for multimodal maps of the interval. Accepted, Memoirs of the AMS. Preprint arXiv:1405.2443, (2014)
  45. 45.
    Raith P.: Continuity of the measure of maximal entropy for unimodal maps on the interval. Qual. Theory Dyn. Syst. 4(1), 67–76 (2003)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Ruelle D.: An inequality for the entropy of differentiable maps. Bol. Soc. Brasil. Mat. 9(1), 83–87 (1978)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Sands, D.: Topological conditions for positive Lyapunov exponent in unimodal maps. Ph.D. thesis, University of Cambridge, Cambridge (1993)Google Scholar
  48. 48.
    Sands D.: Misiurewicz maps are rare. Commun. Math. Phys. 197(1), 109–129 (1998)ADSMathSciNetzbMATHGoogle Scholar
  49. 49.
    Singer D.: Stable orbits and bifurcation of maps of the interval. SIAM J. Appl. Math. 35(2), 260–267 (1978)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Sullivan, D.: Bounds, quadratic differentials, and renormalization conjectures. In: American Mathematical Society centennial publications, vol. II (Providence, RI, 1988), pp. 417–466. Amer. Math. Soc., Providence, RI, (1992)Google Scholar
  51. 51.
    Tiozzo G.: Continuity of core entropy of quadratic polynomials. Invent. Math. 203(3), 891–921 (2016)ADSMathSciNetzbMATHGoogle Scholar
  52. 52.
    Tiozzo, G.: The local Hölder exponent for the entropy of real unimodal maps. arXiv preprint arXiv:1707.01575, 2017
  53. 53.
    Tsujii M.: Positive Lyapunov exponents in families of one-dimensional dynamical systems. Invent. Math. 111(1), 113–137 (1993)ADSMathSciNetzbMATHGoogle Scholar
  54. 54.
    Tsujii M.: On continuity of Bowen-Ruelle-Sinai measures in families of one-dimensional maps. Commun. Math. Phys. 177(1), 1–11 (1996)ADSMathSciNetzbMATHGoogle Scholar
  55. 55.
    Ulam S.M., von Neumann J.: On combination of stochastic and deterministic processes. Bull. A.M.S. 53(11), 1120 (1947)Google Scholar
  56. 56.
    Zdunik A.: Harmonic measure on the Julia set for polynomial-like maps. Invent. Math. 128(2), 303–327 (1997)ADSMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity College DublinDublin 14Ireland
  2. 2.Université Paris Est - CréteilCréteil CedexFrance

Personalised recommendations